Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 7, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 20, 2002, 5:28 PM MDT for Garfield County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2002, 5:28 PM MDT (23:28 UTC)
- Expired
- Jul 20, 2002, 7:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Garfield County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 2212 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 202328 FFWGJT COC045-210130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 528 PM MDT SAT JUL 20 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL GARFIELD COUNTY IN WEST CENTRAL COLORADO THIS INCLUDES THE CITY OF GLENWOOD SPRINGS * UNTIL 730 PM MDT * AT 528 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE TO HEAVY RAIN OVER GLENWOOD SPRINGS...OR ABOUT 2 MILES NORTHWEST OF GLENWOOD SPRINGS...MOVING NORTHEAST AT 5 MPH. * THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR... EASTERN GARFIELD COUNTY BY 600 PM MDT EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF IN THE MITCHELL CREEK BASIN NORTH OF INTERSTATE 70. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3956 10740 3953 10736 3957 10729 3962 10736
1 follow-up statement
426 RWUS32 KGJT 210028 FFSGJT COC045-210130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 627 PM MDT SAT JUL 20 2002 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 730 PM MDT FOR EASTERN GARFIELD COUNTY HAS BEEN CANCELLED... THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. LAW ENFORCEMENT OFFICIALS IN THE MITCHELL CREEK BASIN REPORTED LIGHT TO MODERATE RAIN AND NO FLOODING. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. $$ COLTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 1:39 PM MDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 20, 1:39 PM MDT, 3 hours 49 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 139 PM MDT SAT JUL 20 2002 SCATTERED THUNDERSTORMS FIRING OVER THE MOUNTAINS...ESPECIALLY THE SAN JUAN MTNS AND UNCOMPAHGRE PLATEAU WHERE THERE WERE BREAKS IN THIS MORNINGS CLOUDS. SCATTERED RAIN SHOWERS CONTINUING OVER MUCH OF THE REST OF THE CWFA. PCPN AMTS HAVE RANGED UP TO ABOUT .40 OF AN INCH AND EXPECT THIS RANGE TO HOLD FOR MOST LOCATIONS. STORMS HAVE BEEN MOVING NE AT 10-15 KTS IN GENERAL...THOUGH STORMS OVER THE SAN JUANS HAVE BEEN MOVING MORE SLOWLY...N-NE 5-10 MPH. EXPECT ISOLD HEAVY RAIN THIS AFTERNOON AND EVENING. WILL GO CATEGORICAL WITH MTNS POPS...AND HIGH SCATTERED TO LIKELY POPS FOR CENTRAL AND NORTHERN VALLEYS AS TWO WEAK SHORTWAVE TROUGHS WORK THRU THE AREA...ONE EAST OF THE FOUR CORNERS AND THE SECOND NW OF GJT. DRYING OVER GREAT BASIN WORKING SHOULD WORK INTO THE AREA TONIGHT. CONVECTION OVER UT APPEARS PREDOMINANTLY TERRAIN DRIVEN AND DIURNAL AND WAITING TO SEE IF TSTMS WILL SUSTAIN STRENGTH AWAY FROM THE MTNS AND AFFECT XTRM EASTERN UT PORTION OF THE CWFA. SUN AND MON SHOULD BE DRIER DAYS...AS MONSOON PLUME SHEARS TO THE NE...BUT SOME MOISTURE HANGS BACK OVER SW CO...SO WILL GO FOR HIGHER CHC OF TSTMS/SHRAS SUN AND SUN NGT. WITH SFC HIGH PROGGED TO TRAVEL JUST SE OF 4-CRNRS...SOME RETURN FLOW MAY HOLD MOISTURE OVER SW CO MON AND TUE...SO WILL HANG ON TO SLGTLY HIR POPS THERE. IN GENERAL TEMP GUIDANCE NUMBERS ARE REASONABLE. CJC EXTENDED...WED THROUGH SAT...HIGH PRESSURE RETURNS TO FOUR CORNERS CUTTING OFF THE SOUTHERLY FLOW. SOME MOISTURE WELL REMAIN TRAPPED PROVIDING A FEW LATE DAY MOUNTAIN SHOWERS AND THUNDERSTORMS. TEMPS WILL AGAIN MOVE SLIGHTLY ABOVE NORMAL. DJC/21 .GJT...NONE.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 10:05 PM MDT | Flash Flood Warning | GJT | Garfield | 115 min |
Nearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.